Nebraska, 2022

Drought in Nebraska, August 30 to 31, 2022

August 30 to 31, 2022 · NWS GID · 7 events in 7 counties and zones

S. Drought Monitor (USDM), with sections of three northeastern counties also seeing the introduction of Extreme Drought (D3) late in the month.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For at least some portion of August 2022, at least parts of 17 of the 24 South Central Nebraska counties were assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM), with sections of three northeastern counties also seeing the introduction of Extreme Drought (D3) late in the month. This marked the seventh consecutive month with D2 plaguing parts of South Central Nebraska and also marked the return of limited D3 following a two month reprieve (since mid-June). Unfortunately, following what had just been somewhat encouraging precipitation trends in July (during which roughly two-thirds of the area measured above normal rainfall), things took a major turn for the worse in August, with several long-time NWS stations enduring one of their Top-5 driest Augusts on record (more on this below). Focusing on county-specific USDM drought category details, August opened with at least portions of 10 counties assigned D2: Dawson, Buffalo, Howard, Nance, Merrick, Gosper, Phelps, Kearney, Adams and Furnas. Outside of these worst-off areas, considerable coverage of Moderate Drought (D1) existed mainly west of a Genoa-Clay Center-Franklin line. Meanwhile, the overall-best conditions resided within several far eastern and southeastern local counties, featuring a varied mix of Abnormally Dry (D0) and no drought categories whatsoever...with particularly most of York, Fillmore and Thayer counties indicated as drought-free. Through most of the month, drought categories actually remained quite stable despite the worsening dryness. However, the very last USDM issuance of the month (valid on the 30th) featured an inevitable and widespread one-category degradation across much of the area. The net result was a significant expansion of especially D2 and D1, with D2 now prevailing within most counties from the Tri Cities northward and westward. In addition to the 10 aforementioned counties that started the month at least partially-assigned D2, the late-month degradation brought D2 into parts of at least seven more: Valley, Greeley, Sherman, Polk, Hall, Harlan and Franklin. In addition, a narrow stripe of D3 was introduced to portions of Nance, Howard and Merrick counties, where long-term precipitation deficits were most dire. Even in the better off far eastern counties along the Highway 81 corridor, at least D0 was in place by month's end.

Turning to August 2022 rainfall details, there was very little good news to be found. The majority of South Central Nebraska only received somewhere between 0.25-1.50. For much of the area it was a Top-5 driest August, including at the official Tri Cities airport stations, where Kearney had its outright-driest August (0.13), Grand Island its 2nd-driest (0.45) and Hastings its 5th-driest (0.46). In addition to Kearney, a few other official NWS stations that set new August records for dryness included Holdrege (0.22), Ord (0.20) Ravenna (0.11) and Canaday Steam Plant (six miles south-southeast of Lexington...0.23). From a broader perspective across the entire 24-county area, roughly 99 percent of it received at least slightly below normal precipitation, around 95% saw less than half of normal (generally less than 1.66), roughly 70% of locations received less than one-fourth of normal (generally less than 0.83) and around half of the area tallied LESS THAN ONE-SIXTH of normal (generally less than 0.55)! The primary tiny fraction of the area that observed slightly above normal precipitation was east-central York County, where a pair of NeRAIN observers in the Waco area reported 3.50-4.00. In extreme contrast, some of the very-driest NeRAIN/NWS station totals featured a paltry 0.08 in Cairo, the aforementioned 0.11 at Ravenna, 0.13 in Spalding (along with Kearney airport) and 0.15 in Dannebrog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 29, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 29, 11:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1241 AM CDT Tue Aug 30 2022

.DISCUSSION...(This evening through Monday)
Issued at 407 PM CDT Mon Aug 29 2022

The scattered showers/isolated storms and accompanying cloud cover
that were in place across the CWA through the morning hours have
diminished, leaving mostly sunny skies in its wake this afternoon.
Upper air and satellite data show generally westerly flow in
place across the region, as we sit on the southern side of
shortwave trough tied to low pressure making its way through
Ontario. To our west, outside of a disturbance over the
central/northern CA coast, ridging is the main feature over the
western CONUS. At the sfc, the main frontal boundary lies across
Srn IA to the WSW into SWrn KS...barely clipping far Srn portions
of the CWA. Being on the north side of this boundary has kept
winds ENErly through the day, at times have had gusts near 20 MPH,
but overall speeds have been in the 10-15 MPH range. No big
surprises with temperatures, 3PM obs show readings right around 90
in the far NW and SE corners of the CWA, with mid-upper 80s in
between.

This evening through Tuesday...

Main forecast question comes this evening, and whether the CWA
gets clipped by any isolated thunderstorm development. Had
inherited a slight chance PoP across far Srn areas, and a few
models continue to show the potential for some elevated activity
to develop between 00- 06Z (the main sfc front remains to our
south), so kept that mention going. If storms do develop, it'd be
Rooks/Osborne/Mitchell counties in KS with the best chances, areas
further north area expected to remain dry through tonight. Sfc
high pressure continues to settle into the area, bringing better
chances for light/variable winds tonight. Models are in good
agreement showing little (if any) cloud cover outside of far
southern areas, and with drier dewpoints also building in, not out
of the question that far Nrn areas could have overnight low
temperatures get close to the upper 40s. Otherwise 50s are
expected for lows tonight.

As we get into Tuesday, models are in good agreement in the upper
levels, showing the shortwave trough axis continuing its push
east, and flow turning more NWrly as ridging shifts a touch
further north and east. High pressure also remains the main
feature at the sfc, keeping winds on the lighter side and turning
more easterly by late in the day. Made no notable changes to
highs, which remain near/just above average for this time of year.
Forecast has mid 80s in the east to low 90s in the west.

Wednesday through the upcoming weekend...

Unfortunately, the middle and latter portions of the 7-day
forecast aren't bringing any great chances for notable
precipitation to the region. In the grand scheme of things, the
upper level ridging over the western CONUS remains the main player
for the pattern. Any hopes for precipitation will be tied to
whether or not any disturbances riding around the edge of the
ridging can dig far enough south to impact the area...which will
be dependent on their strength and whether we see any westward
shift to the main ridge axis...which some models suggest is a
possibility. The next chances for precip in the official forecast
come late in the day Wednesday, with activity potentially firing
along a sfc boundary off to our west and sliding into the area. At
this point only have PoPs in the 18-00Z period, and only over far
NWrn portions of the CWA...however, recent model runs suggest at
least some scattered activity could linger beyond 00Z and push a
bit further into the CWA. Models vary on the amount of instability
present, but would expect at least modest values developing...but
there is better agreement showing deeper layer shear being pretty
low.

Beyond Wednesday, the forecast through the weekend is dry. Some
models show there is a chance for other disturbances to move
through, but until there is better agreement among models, hard to
have much confidence in any of those disturbances amounting to
anything.

As far as temperatures go, not much change in forecast highs being
fairly steady through the rest of the week...with 80s/90s
remaining across the CWA.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1225 AM CDT Tue Aug 30 2022

This is about as quiet of an aviation forecast as you can have.
Skies should remain clear and the wind will be light. A light and
variable wind early this morning should predominately be out of
the north most of the day on Tuesday shifting to an easterly wind
by Tuesday evening and then becoming light and variable again
later Tuesday night.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Wesely
Hazardous weather outlook, Aug 29, 9:42 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1042 PM CDT Mon Aug 29 2022

NEZ039>041-046>049-060>064-072>077-082>087-301200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
1042 PM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for south central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday afternoon will bring the next chance for thunderstorms
to portions of the outlook area, mainly along and west of a line
from Fullerton to Beaver City.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
1042 PM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for portions of north central
Kansas.

.DAY ONE...Tonight.

Late this evening, a few isolated thunderstorms will be possible,
mainly across Rooks, Osborne and Mitchell counties. Severe
weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Aug 29, 9:38 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
1038 PM CDT Mon Aug 29 2022

KSZ019-300415-
Mitchell KS-
1038 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of southeastern
Mitchell County through 1115 PM CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 14 miles north of Lincoln, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Mitchell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3930 9829 3941 9793 3922 9793 3922 9829
TIME...MOT...LOC 0337Z 334DEG 13KT 3926 9816

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Valley

When
August 30, 12:00 AM CST to August 31, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Greeley

When
August 30, 12:00 AM CST to August 31, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Sherman

When
August 30, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Hall

When
August 30, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Polk

When
August 30, 12:00 AM CST to August 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Harlan

When
August 30, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Franklin

When
August 30, 12:00 AM CST to August 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044273, 1044274, 1044275, 1044276, 1044278, 1044279, 1044280.